Ohio, 2012

High Wind in Ohio, March 2, 2012

March 2, 2012 · NWS IWX · 1 event in 1 county or zone

The same area of low pressure responsible for the isolated severe weather across portions of the region, moved northeast, allowing for very strong winds to arrive in its wake. While most gusts were in the 40 to 50 mph range, one gust of 59 mph was noted in Lima, Ohio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The same area of low pressure responsible for the isolated severe weather across portions of the region, moved northeast, allowing for very strong winds to arrive in its wake. While most gusts were in the 40 to 50 mph range, one gust of 59 mph was noted in Lima, Ohio. No reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 2, 4:58 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 2, 4:58 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST FRI MAR 2 2012

.UPDATE...
QUICK UPDATE OUT TO END STEADY RAIN/EMBEDDED STORMS ACROSS EASTERN
AREAS. DRY SLOT ASSOCIATED WITH THE SFC LOW TRACKING ACROSS THE
WESTERN PARTS OF THE FORECAST AREA...COMBINED WITH LIMITED LL MSTR
AND POCKET OF COLD AIR STARTING TO ARRIVE ALOFT...HAVE ALLOWED FOR
SCT TO NUMEROUS SHOWERS AND A FEW STORMS TO DEVELOP ACROSS NW
PARTS OF THE AREA. IN ADDITION...UPSTREAM TRENDS AHEAD OF THE COLD
FRONT SHOW ADDITIONAL SHOWER ACTIVITY TRYING TO DEVELOP. WITH LOSS
OF HEATING...LITTLE MORE THAN BRIEF HEAVY RAIN AND SMALL HAIL
EXPECTED WITH THESE.

STRONG WINDS STILL SET TO ARRIVE THIS EVENING WITH WINDS
CONTINUING TO PICK UP ACROSS ILLINOIS ON THE BACK EDGE OF THE LOW.

&&

.PREV DISCUSSION... /ISSUED 306 PM EST FRI MAR 2 2012/

SHORT TERM...
TONIGHT...SATURDAY...SATURDAY NIGHT...
LATEST RADAR LOOP INDICATING MARGINAL SVR STORMS MOVING THROUGH SE
HALF OF CWA THIS AFTERNOON AHEAD OF WARM FRONT WHILE ADDL STORMS
DOWN THROUGH CENTRAL INDIANA FORMING ALONG APPROACHING COLD FRONT.
BACK EDGE OF PRECIP ALREADY MOVING ACROSS WESTERN CWA AS DRY SLOT
QUICKLY PUSHING UP AROUND BASE OF UPPER TROUGH. WILL CONTINUE TO
MONITOR PROGRESS OF AFTN CONVECTION AND INCLUDE PRE-FIRST PERIOD
GRIDS IF NEEDED.
RAPIDLY DEEPENING LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST
AREA LATE THIS AFTERNOON. CENTER EXPECTED TO BE IN SOUTHERN LOWER
MICHIGAN BY 00Z SAT...PLACING FORECAST AREA UNDER VERY STRONG
GRADIENT WITH IMPRESSIVE ISALLOBARIC COMPONENT. BUFKIT SOUNDINGS
INDICATING NEARLY ADIABATIC LAPSE RATES TO 850MB IN DRY SLOT THIS
EVENING WILL HAVE POTENTIAL TO MIX DOWN 40KT+ GUSTS. CANT RULE OUT
BRIEF PERIOD THIS EVENING WHERE GUSTS COULD JUSTIFY HIGH WIND
WARNING BUT FOR NOW WILL STAY WITH ADVISORY AND CONTINUE TO MONITOR.
DRY SLOT WILL BRING A BRIEF BREAK IN WEATHER AS PRECIP WILL
TRANSITION TO SNOW OVERNIGHT IN MOISTURE WRAPPING AROUND ON THE
BACKSIDE OF THIS SYSTEM. AREA TO REMAIN IN BROAD CYCLONIC W/NWS FLOW
KEEPING CHANCES FOR LAKE EFFECT SNOW SHOWERS OVER MUCH OF THE
NORTHERN HALF OF THE CWA SATURDAY AND SAT NITE. SECONDARY WAVE
DROPPING DOWN SAT NITE WILL BRING ENHANCED FOCUS OF LES BAND AS
REFLECTED IN PREVIOUS GRIDS WITH LIKELY POPS. CAA PATTERN THROUGH
THE SHORT TERM PERIOD WILL SEE COOLER TEMPS THIS WEEKEND WITH LITTLE
DIURNAL CHANGE DURING THE DAY SATURDAY WITH TEMPS REMAINING IN THE
30S.

LONG TERM...
SECONDARY SW DISTURBANCE WILL QUICKLY DIG THROUGH THE WRN LAKES SAT
NIGHT. REINFORCING SHOT OF CAA ACTING ON LK MSTR PLUME AND AIDED BY
SEEDING ALOFT OF ACCOMPANYING MID LVL MSTR PLUME LOOKS TO BRING A
GENERAL LIGHT DUSTING OF SNOW TO THE AREA SAT NIGHT THROUGH SUN.

OTHERWISE SFC RIDGING TO INTENSIFY IN THE WAKE OF THIS SYS AS IT
SLOWLY SHIFTS INTO THE MID ATL BY TUE. THUS ANOTHER COLD DAY XPCD
MON BFR RTN FLW DVLPS IN EARNEST TUE. WILL GENERALLY FOLLOW MEX MOS
IDEA OF A FASTER/MORE ROBUST WARMUP TUE/WED. SIG UNCERTAINTY DVLPS
THEREAFTER W/HANDLING/EVOLUTION NXT UPSTREAM IMPULSE EJECTING TWD
THE AREA MID WEEK. HWVR CONTD PREFERENCE LIES W/SIMILAR GEM/ECMWF
HANDLING OF THIS SYS BEING SLWR/DEEPER THAN IMPLIED 12Z GFS. THUS
WILL KEEP W/HEDGED WARMER THAN ALLBLEND TEMPS ON THU TOO AND CONT TO
DELAY POPS UNTIL WED NIGHT.

AVIATION /18 UTC TAFS/...
CONVECTION AHEAD OF THE WARM FRONT APPROACHING THE AREA ATTM. HAVE
ADDED TEMPO GROUP AT KFWA TO BEGIN THE TAF PERIOD TO ACCOUNT FOR
THIS. ADDL STORM POTENTIAL 20-24Z TIME FRAME WITH THE ARRIVAL OF
COLD FRONT AS LOW PRESSURE CENTER TRACKS UP THROUGH THE CWA.
UPSTREAM OBS HAVE NOT REFLECTED ANY IFR CIGS WITH STORMS THUS FAR SO
WILL HOLD OFF ON INTRODUCING IFR CIGS UNTIL TONIGHT AS MOISTURE
WRAPS IN BEHIND THE COLD FRONT. SIGNIFICANT DEEPENING OF LOW
PRESSURE SYSTEM AS IT MOVES INTO THE SOUTHERN GREAT LAKES WILL HAVE
VERY WINDY CONDITIONS THIS EVENING...WITH PEAK GUSTS AOA 40KTS...AND
THEN 20G30KT CONTINUING THROUGH THE TAF PERIOD.

AVIATION /18 UTC TAFS/...
CONVECTION AHEAD OF THE WARM FRONT
APPROACHING THE AREA ATTM. HAVE ADDED TEMPO GROUP AT KFWA TO BEGIN
THE TAF PERIOD TO ACCOUNT FOR THIS. ADDL STORM POTENTIAL 20-24Z
TIME FRAME WITH THE ARRIVAL OF COLD FRONT AS LOW PRESSURE CENTER
TRACKS UP THROUGH THE CWA. UPSTREAM OBS HAVE NOT REFLECTED ANY IFR
CIGS WITH STORMS THUS FAR SO WILL HOLD OFF ON INTRODUCING IFR CIGS
UNTIL TONIGHT AS MOISTURE WRAPS IN BEHIND THE COLD FRONT.
SIGNIFICANT DEEPENING OF LOW PRESSURE SYSTEM AS IT MOVES INTO THE
SOUTHERN GREAT LAKES WILL HAVE VERY WINDY CONDITIONS THIS
EVENING...WITH PEAK GUSTS AOA 40KTS...AND THEN 20G30KT CONTINUING
THROUGH THE TAF PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ SATURDAY FOR INZ003>009-
     012>018-020-022>027-032>034.

MI...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR MIZ077>081.

OH...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR OHZ001-002-004-005-015-
     016-024-025.

LM...STORM WARNING UNTIL 4 AM EST SATURDAY FOR LMZ043-046.

     GALE WARNING FROM 4 AM TO 10 AM EST SATURDAY FOR LMZ043-046.

&&

SHORT TERM...LOGSDON
LONG TERM...T
AVIATION...LOGSDON
UPDATE...FISHER
Hazardous weather outlook, Mar 2, 5:46 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EST FRI MAR 2 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-032300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
546 PM EST FRI MAR 2 2012 /446 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

STRONG WEST WINDS IN THE WAKE OF A COLD FRONT WILL DEVELOP THIS
EVENING AND CONTINUE INTO THE EARLY SATURDAY MORNING HOURS.
SUSTAINED WINDS OF 30 MPH OR HIGHER WITH PEAK WIND GUSTS OF 45 TO
55 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MEASURED WIND GUST REPORTS TONIGHT WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-032300-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
546 PM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

STORM FORCE WIND GUSTS TO 50 KNOTS THIS EVENING WILL BE ACCOMPANIED BY
WAVES INCREASING TO 10 TO 14 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WIND GUSTS WILL CONTINUE INTO SATURDAY MORNING.

CONDITIONS WILL BE REMAIN HAZARDOUS FOR SMALL CRAFT SATURDAY INTO
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Mar 2, 1:57 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             WABASH                  40.80N  85.82W
03/02/2012  E0.75 INCH       WABASH             IN   PUBLIC

            HALF INCH TO PENNY SIZED HAIL FOR 2-3 MINUTES

&&

NG
Local storm report, Mar 2, 2:05 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             2 NE WESTCHESTER        41.05N  85.09W
03/02/2012  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

&&

NG
Local storm report, Mar 2, 2:06 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             FORT WAYNE              41.08N  85.13W
03/02/2012  M0.88 INCH       ALLEN              IN   TRAINED SPOTTER

            HAIL RANGING FROM PEA SIZED TO NICKEL SIZED...HAIL HAS
            ENDED

&&

NG
Local storm report, Mar 2, 2:17 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             5 NE FORT WAYNE         41.13N  85.07W
03/02/2012  M0.75 INCH       ALLEN              IN   TRAINED SPOTTER

            DIME SIZED HAIL LASTING ABOUT 5 MINUTES...5 MILES NE OF
            DOWNTOWN FORT WAYNE

&&

NG
Local storm report, Mar 2, 4:17 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             MICHIGAN CITY           41.71N  86.90W
03/02/2012  E0.25 INCH       LA PORTE           IN   TRAINED SPOTTER

&&

FISHER
Special weather statement, Mar 2, 4:31 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST FRI MAR 2 2012

INZ003-004-012-014-MIZ077-078-022215-
BERRIEN MI-CASS MI-LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
431 PM EST FRI MAR 2 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN CASS...SOUTHERN
BERRIEN...NORTHWESTERN MARSHALL...NORTHEASTERN LA PORTE...ST. JOSEPH
AND NORTHEASTERN STARKE COUNTIES...

AT 428 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGMAN
TO NEW CARLISLE TO WALKERTON...MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  BUCHANAN...
  SOUTH BEND...
  GULIVOIRE PARK AND GEORGETOWN...
  NORTH LIBERTY...
  LAKEVILLE...ROSELAND AND BERRIEN SPRINGS...
  DAYTON...GLENDORA AND CRUMSTOWN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4206 8626 4176 8610 4152 8611 4140 8663
      4169 8658 4185 8669 4190 8662 4196 8658
TIME...MOT...LOC 2131Z 260DEG 12KT 4192 8658 4171 8646
          4150 8648

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Allen

When
March 2, 6:04 PM EST to 6:05 PM EST
Where
Allen forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371464.